Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 302, NWS Des Moines, IA

July 21, 2001Jasper County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2001, 4:13 PM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 4:13 PM CDT (21:13 UTC)
Expired
Jul 21, 2001, 5:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jasper County, IA, Poweshiek County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212113
SVRDSM

IAC099-157-212200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JASPER COUNTY IN CENTRAL IOWA
  SOUTHERN POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF MONTEZUMA...OR ABOUT 42 MILES
  EAST OF DES MOINES...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN RURAL SOUTHEASTERN JASPER COUNTY AROUND 420 PM
IN RURAL WESTERN POWESHIEK COUNTY AROUND 420 PM
IN RURAL SOUTHWESTERN POWESHIEK COUNTY AROUND 440 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPwH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4172 9298 4152 9296 4151 9230 4167 9233

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT SAT JUL 21 2001

SHORT TERM...
WILL LET SVR WATCH 602 GO AT 20Z, AND POSSIBLY 603 DEPENDING ON
CONVECTIVE TRENDS.  CONVECTION HAVING A ROUGH GO OF IT FOR A CHANGE,
WITH LITTLE TO NIL SPEED CONVERGENCE.  AIRMASS PRIMED, BUT THAT CAN
ONLY GO SO FAR.  ONE THING FOR SURE, AIRMASS IS PRIMED FOR
CONTINUATION OF THE HEAT ADVISORY THROUGH SUNDAY IN SOUTHERN IA.
AFTER COORDINATION WITH DVN/OAX, WILL GO WITH CURRENT ADVISORY AREA
PENDING OUTFLOW PUSHING S TO I-80.  DON'T THINK IT WILL CONTAMINATE
AIR TOO MUCH ALONG THIS CORRIDOR.   GREAT OUTFLOW AND MESO HIGH IN
NW IA WITH A BIT OF CONVECTION LEFTOVER.  THIS SHOULD DIE OFF, BUT
MAY NEED TO CARRY SOME PRECIP EARLY THIS EVENING.

FOR TONIGHT...OUTFLOW IN NW IA AND NEBRASKA SHOULD MIX OUT ENOUGH IN
TIME TO KEEP LARGE MCS DEVELOPMENT AT BAY.  HOWEVER, JUST A BIT OF
850 MB THERMAL ADVECTION ONCE AGAIN AFTER 06Z MAY KICK OFF MORE
ISOLD TSRA AGAIN JUST ABOUT ANYWHERE TONIGHT.  ONLY ONE AREA
DEVELOPED LAST NIGHT NEAR ALO WITH 2-3 INCH RAIN.  WILL CARRY A 30
POP AREAWIDE.  AC FIELD HAS YET TO DIE OFF IN SOUTHERN IA, WHICH MAY
BE THE EDGE OF THE CAP AND A POSSIBLE INDICATOR OF THE AXIS WHERE
CONVECTION MAY TRY TO DEVELOP TONIGHT.

HOT AND HUMID DAY ON SUNDAY FOR SOUTHERN SECTIONS, BUT APPEARS THAT
A REPEAT SCENARIO OF TODAY FOR TOMORROW.  THIS TIME WITH A BIT MORE
INFLOW TO WORK OFF OF.  WILL GO WITH DAY LONG 50 POPS N AS MCS IS
LIKELY TO SPILL INTO NORTHERN SECTIONS THROUGH MIDDAY, WITH REMAINS
POSSIBLY HANGING ON.  I WILL KEEP SOUTHERN SECTIONS IN THE ADVISORY
DRY.

EXTENDED...
NO MAJOR CHANGES, EXCEPT FOR END OF THE WEEK WHEN STRONG HIGH MAY BE
ABLE TO FUNNEL SOME DRIER AIR INTO THE REGION.  STILL LOOKS QUITE
WET ALONG FRONTAL ZONE TUE-THUR.  TUE NIGHT AND WED HAVE APPEAR TO
BRING BEST BET OF WIDESPREAD RAINFALL.  HEAT WILL NOT BE AS MUCH OF
A FACTOR DURING THIS TIME FRAME AS RIDGE FLATTENS TIL THUR.

.DSM...HEAT ADVISORY TONIGHT AND SUNDAY ALONG AND S OF KDNS-KDSM-KTNU

KULA

In the hours before

Special weather statement, Jul 21, 2:03 PM CDT, 2 hours 10 minutes before
IAZ004>007-015>017-023>025-033>035-211920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT SAT JUL 21 2001

SEVERE THUNDERSTORM WATCH #602 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...HANCOCK...SAC...PALO ALTO...EMMET...CERRO GORDO...
POCAHONTAS...WINNEBAGO...CALHOUN...WORTH...WRIGHT...WEBSTER...KOSSUTH
AND HUMBOLDT...

SEVERE THUNDERSTORM WATCH #602 REMAINS IN EFFECT FOR...STORY...
GREENE...GRUNDY...MAR'SHALL...HARDIN...BOONE...HAMILTON...FRANKLIN AND
BUTLER COUNTIES.

MYERS
Special weather statement, Jul 21, 3:52 PM CDT, 21 minutes before
IAZ027-028-038-039-049-050-212130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SAT JUL 21 2001

SEVERE THUNDERSTORM WATCH 603 THAT WAS IN EFFECT UNTIL 6 PM
FOR...TAMA...GRUNDY...MARSHALL...BREMER...BUTLER AND BLACK HAWK
COUNTIES...HAS BEEN CANCELLED.

THERE IS NO LONGER A SEVERE WEATHER THREAT IN THESE COUNTIES.

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:05 PM CDTSevere Thunderstorm WarningDMXWorth20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.